Blurred vision

We are slap bang in the midst of rainy season here in Yangon.

rains 1

The season is characterised by blurred images, through rain-streaked windows.

rains 2

Windows are steamed on the outside and the rain is warm.  The air is thick and sticky.  And everyone adapts to a different daily routine throughout the rainy months.

I am wondering if the onset of rainy season, coupled with the change of Femara “diet” is playing a part in those side effects getting worse.  I am not sure of that, but I do know that the topic of Tamaxofen and Aromatase Inhibitors (AIs) and their glorious side effects is not one which is going to slip back easily into the box.  I experience that duality and contradiction of feeling comforted not to be alone, but sad that so many are dealing with these side effects when I read Nancy’s discussion on the very same topic.

Nancy and I seem to be telling a very similar story. AIs can bring very difficult side effects. Not to everyone, and none of us know how they will affect us, but to many. When the side effects become very debilitating and painful, it brings the challenge of making a very tough decision about continuing them or not.  As the discussion sparked on the comments on Nancy’s blog post itself, and on her Facebook page shows, everyone has their own take on this.

We just do not have that guarantee that they will keep cancer at bay or under restraint.  What we have is statistical probability according to our own pathology and cancer profile. Taking the AIs could be what puts us over the line in terms of favourable probability. This might just be the ticket which keeps cancer at a distance.

And so the decision about whether to weather often very painful and highly debilitating side effects or not is not straight forward or clear.  Everyone has the right to make the decision which is right for them and for that to be respected.  It is a judgement call, and an individual one.

crystal ball

However, none of us can see a picture in that crystal ball, and what is within that blurry vision.  We can only do what we trust is right for us.

Advertisements

12 thoughts on “Blurred vision

    • Thank you 🙂 I will see my onc in Sept/Oct and talk through the side effects. For now I am ok with the decision to stay on until then. And of course these decisions are to be reviewed and revised as time wears on. I wish you well too 🙂

  1. Yes, a crystal ball might be nice sometimes. I’m sorry to hear your side effects are worsening, Philippa. I understand all too well what that’s like. My plan is to be off for just one or two months and then switch to a different AI. I had to try something different, but I’m too nervous to give up on them entirely at this point. Like I said in my post, I feel damned if I do and damned if I don’t. Thanks for being part of this conversation and BIG thank you for the mentions. And as usual. your photos tell stories all their own! Thank you!

    • Thank you so much N – what an intercontinental support system this has been! I am also nervous to give up on them, but will have a serious discussion in Sept/Oct at my next appointment with my onc. I just got the stage where I realised it was a much bigger deal than I had been admitting to myself. Bleurgh! Take care and all the best with your own AI relationship! Thank you 🙂

  2. I really understand what you are referring to when you talk about the side effects of AI’s as well as tamoxifen. They both have presented a myriad of side effects for me and there is a lot of issues I relate to with my joints, bones, as well as my overall state of mind when it comes to depression. All of these drugs have different scientific ways in which they effect the mind and body by either preventing the chance of making estrogen in the first place or letting the body make the estrogen and then destroying any estrogen the body could produce.

    Although I am only speaking in general terms to what I understand with these meds, I agree that going over this for your individual case with your oncologist makes the most sense. I just know that I really relate to both you and Nancy when you both bravely bring up theses side effects and they all definitely come with them although there’s tons of evidence that has to be weighed out for the benefits versus the side effects.

    You expressed the issue perfectly when you wrote: “However, none of us can see a picture in that crystal ball, and what is within that blurry vision. We can only do what we trust is right for us.”

    Hugs and xooxo – Susan

    • Thank you so much for your interesting comment. I have been bowled over by the number of people swallowing (quite literally!) the meds and their side effects and finding it such a struggle. And that is it. It is essentially a gamble and we have to be comfortable with the hand we play.
      Hugs to you too xox 🙂

  3. Why is it the only choice we have with the pharmaceutical/medical industry is to take it or not take it. Why can’t we choose to do alternative methods of building up our immune system to fight this beast and have insurance coverage. When you have a devastating disease like BC we should be allowed to use any means possible to fight it when standard of care can’t be tolerated.

    • Very interesting perspective! I know that I do make a great effort to maintain my health and fitness levels, and eat very carefully. However, even that is hard when you struggle to move and mobility is so impacted. But as you say, that usually has to be a personal choice and personally resourced! Thank you for your thought provoking comment.

    • Thanks C, I know I originally thought it would be such an easy deal swallowing a pill every day. So much easier then chemo eh? And of course, it is in so many ways much less obstructive. But I know that I was totally unaware of just how heavy these medications are. Thank you so much for your support and understanding, I am thinking of you
      Hugs
      P

  4. Pingback: Weekly Round Up | Journeying Beyond Breast Cancer

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s